Georgia, 2014

Hail and Damaging Winds in Georgia, June 22, 2014

June 22, 2014 · NWS JAX · 7 events in 5 counties and zones

Mean layer troughing was over the forecast area. Combined with daytime instability and forcing from the gulf coast sea breeze and mid level impulses scattered strong to severe storms developed during the afternoon and evening hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Mean layer troughing was over the forecast area. Combined with daytime instability and forcing from the gulf coast sea breeze and mid level impulses scattered strong to severe storms developed during the afternoon and evening hour.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 22, 8:55 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 22, 8:55 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
955 AM EDT SUN JUN 22 2014

...HOT...HUMID WITH AFTERNOON & EVENING TSTORMS...

.UPDATE...ANOTHER SE GA AND NE FL SUMMER DAY IN STORE WITH HOT
HIGH TEMPS IN THE MID 90S UNDER WESTERLY FLOW. A CLUSTER OF
MORNING TSTORMS ALONG THE GULF COAST AFFECTED ALACHUA AND MARION
COUNTIES EARLY THIS MORNING...AND THE CONVECTION SHIFTED SSE WHILE
WEAKENING AFTER SUNRISE. ELSEWHERE...A STICKY MORNING WITH TEMPS
RISING INTO THE LOW 80S WITH DEW PTS IN THE LOW TO MID 70S.
SATELLITE IMAGERY SHOWED ABUNDANT CIRRUS ACROSS THE REGION...LINGERING
DEBRIS CLOUDS FROM PREVIOUS CONVECTION. ALSO NOTED AN AREA OF
CUMULUS POPPING ACROSS SUWANNEE/HAMILTON/COLUMBIA COUNTIES AND WITH
SUCH HIGH INSTABILITY IN PLACE EXPECT THIS CUMULUS TO THICKEN AND
SATURATE WITH SHOWER ACTIVITY AND POSSIBLY A TSTORM IN THIS
CLUSTER WITHIN THE NEXT HOUR.

THE NEXT MID LEVEL IMPULSE IN ACTIVE WNW FLOW WILL TRAVERSE SE GA
AND NE FL THIS AFTN. SATELLITE DERIVED PWAT INDICATED VALUES NEAR
2 INCHES...WITH THE TAE AND JAX 12Z RAOBS REPORTING 1.85 AND 1.89
INCHES RESPECTIVELY. STORM MOTION IS A BIT STRONGER TODAY THAN
YESTERDAY WITH STORMS TRACKING SE AROUND 10 MPH...BUT WITH HIGH
PWAT AND INSTABILITY COMBINED WITH FORCING FROM THE DOMINANT WEST
COAST SEA BREEZE AND OUTFLOWS...STILL EXPECTED A LOCALLY HEAVY RAINFALL
THREAT WITH HOURLY RATES OF 2-3 INCHES POSSIBLE AND WET DOWNBURSTS
DUE TO HEAVY PRECIP LOADING. ACTIVITY WILL CONTINUE TO EXPAND ACROSS
NE FL THROUGH EARLY AFTN...WITH ACTIVITY BLOSSOMING OVER SE GA
THIS AFTN AS A SURFACE TROUGH SLIDES DOWN OVER CENTRAL GA.

HIGH TEMPS WILL RISE INTO THE LOW/MID 90S WITH UNCOMFORTABLE HEAT
INDICES IN THE 100 TO 105 RANGE THIS AFTERNOON BEFORE CONVECTIVE
OUTFLOWS COOL AND STABILIZE THE LOW LEVELS.

&&

.AVIATION...PREVAILING VFR UNTIL CONVECTION IMPACTS TERMINALS THIS
AFTERNOON. WILL CONTINUE TO ADVERTISED VCTS THIS AFTN FOR ALL
TERMINALS BY 17-18Z THEN WILL INCLUDE TEMPO GROUPS BASED ON RADAR
TRENDS.

&&

.MARINE...WSW WINDS 10-15 KTS WILL PREVAIL WITH WAVES OF 2-4 FT
WITH A 1-2 FT EAST SWELL WITH PERIODS OF 11-12 SECONDS REPORTED AT
BUOY 41009.

RIP CURRENTS: LOW RISK TODAY AND MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  95  72  93  71 /  50  40  60  40
SSI  94  76  89  76 /  40  30  60  50
JAX  94  73  92  72 /  60  40  60  50
SGJ  92  75  90  73 /  50  30  50  50
GNV  92  71  92  70 /  60  30  50  30
OCF  92  72  92  71 /  50  30  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/WALKER
Hazardous weather outlook, Jun 22, 10:01 AM EST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EDT SUN JUN 22 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-231000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
1101 AM EDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

...A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL CONTINUE TO ERUPT ACROSS INLAND AREAS WEST OF
HIGHWAY 301 THROUGH EARLY AFTERNOON. STORMS WILL EXPAND IN COVERAGE
ALONG THE ATLANTIC COAST AND OVER SOUTHEAST GEORGIA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME STRONG TO POSSIBLY SEVERE
STORMS ARE EXPECTED WHICH WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL OVER 2 INCHES IN
AN HOUR. STORM MOTION WILL BE TO THE EAST-SOUTHEAST AROUND 5-10 MPH.

STORMS WILL DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET THIS
EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH DAY.
A FEW STORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/ABE

In the hours before

Special weather statement, Jun 22, 11:35 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1235 PM EDT SUN JUN 22 2014

FLZ040-221715-
MARION-
1235 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 115
PM EDT...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 2 MILES NORTHWEST OF WEIRSDALE...MOVING
EAST AT 10 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND SUMMERFIELD...OCKLAWAHA...LAKE WEIR AND WEIRSDALE THROUGH 115
PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2897 8207 2910 8198 2898 8170 2895 8172
      2895 8204
TIME...MOT...LOC 1636Z 285DEG 9KT 2900 8193

ENYEDI
Special weather statement, Jun 22, 11:44 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1244 PM EDT SUN JUN 22 2014

FLZ022>024-GAZ164-221730-
BAKER-CHARLTON-COLUMBIA-NASSAU-
1244 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLTON...
BAKER...COLUMBIA AND NASSAU COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 130 PM EDT...

AT 1244 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 9 MILES
NORTH OF TAYLOR TO TAYLOR TO 11 MILES SOUTHWEST OF TAYLOR...MOVING
EAST AT 30 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND TAYLOR...SANDERSON...ST. GEORGE...GLEN SAINT MARY AND
MACCLENNY THROUGH 130 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY
RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING
OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3037 8254 3058 8244 3058 8221 3054 8192
      3016 8211
TIME...MOT...LOC 1644Z 277DEG 25KT 3057 8230 3043 8229
          3036 8244

ENYEDI
Special weather statement, Jun 22, 11:57 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1257 PM EDT SUN JUN 22 2014

FLZ040-221745-
MARION-
1257 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 145
PM EDT...

AT 1257 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 4 MILES SOUTHEAST OF MOSS BLUFF...
MOVING EAST AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND WEIRSDALE AND MOSS BLUFF THROUGH 145 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2911 8192 2915 8164 2905 8163 2904 8165
      2896 8166 2895 8166 2895 8193
TIME...MOT...LOC 1657Z 259DEG 12KT 2903 8183

ENYEDI
Special weather statement, Jun 22, 12:16 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
116 PM EDT SUN JUN 22 2014

GAZ132-134-150-221800-
BACON-COFFEE-WARE-
116 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WARE...BACON
AND COFFEE COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE
LIGHTNING VALID UNTIL 200 PM EDT...

AT 116 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST
OF ALMA TO 6 MILES WEST OF BICKLEY...MOVING EAST AT 20 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND NICHOLLS...ALMA...
BICKLEY...BICKLEY AND NEW LACY THROUGH 200 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3161 8233 3154 8223 3149 8228 3149 8230
      3147 8230 3143 8235 3143 8240 3142 8242
      3140 8240 3139 8242 3137 8240 3136 8241
      3140 8273 3163 8255
TIME...MOT...LOC 1716Z 278DEG 17KT 3158 8252 3144 8269

ENYEDI
Special weather statement, Jun 22, 12:22 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
122 PM EDT SUN JUN 22 2014

FLZ022-023-030-031-221815-
BAKER-BRADFORD-COLUMBIA-UNION-
122 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR BRADFORD...
BAKER...COLUMBIA AND UNION COUNTIES FOR STRONG WINDS...SMALL HAIL AND
EXCESSIVE LIGHTNING VALID UNTIL 215 PM EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED OVER OLUSTEE...MOVING EAST AT 30 MPH. THESE
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND PALESTINE
COMMUNITY...LULU...OLUSTEE...SANDERSON...LAKE BUTLER...BEASLEY...
JOHNSTOWN...RAIFORD...NEW RIVER AND ELLERBEE THROUGH 215 PM EDT. HAIL
UP TO THREE QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3032 8241 3019 8205 3016 8205 2988 8224
      3012 8256
TIME...MOT...LOC 1723Z 286DEG 26KT 3018 8242

ENYEDI
Special weather statement, Jun 22, 12:24 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
124 PM EDT SUN JUN 22 2014

FLZ032-033-221815-
CLAY-ST. JOHNS-
124 PM EDT SUN JUN 22 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CLAY AND ST.
JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING
VALID UNTIL 215 PM EDT...

AT 125 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 2 MILES NORTHEAST
OF FLEMING ISLAND TO 6 MILES WEST OF PENNEY FARMS...MOVING SOUTHEAST
AT 15 MPH. THESE STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
FLEMING ISLAND...ASBURY LAKE...FRUIT COVE...SWITZERLAND...PENNEY
FARMS AND GREEN COVE SPRINGS THROUGH 215 PM EDT. HAIL UP TO THREE
QUARTER INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 35 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3000 8148 2981 8186 3001 8197 3014 8169
      3012 8168 3013 8164
TIME...MOT...LOC 1725Z 327DEG 13KT 3010 8167 2998 8190

ENYEDI

The radar

The Moody AFB radar (KVAX), 88 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bacon

When
June 22, 12:24 PM EST
Where
Bacon County, 0.91 mi NW of Alma
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
31.540, -82.480

Thunderstorm Wind, Brantley

When
June 22, 1:05 PM EST
Where
Brantley County, 1.5 mi NNW of Nahunta
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.220, -81.990

Trees were blown down within Nahunta. The time of damage was based on radar.

Thunderstorm Wind, Glynn

When
June 22, 1:18 PM EST
Where
Glynn County, Brunswick McKinnon F
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
31.150, -81.380

Thunderstorm Wind, Brantley

When
June 22, 2:00 PM EST
Where
Brantley County, 0.59 mi E of Waynesville
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
31.230, -81.790

Trees were blown down in Waynesville. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Camden

When
June 22, 2:20 PM EST
Where
Camden County, 2.83 mi NNE of Scotchville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
30.810, -81.610

Trees were blown down across the eastern part of the county. The time of damage was based on radar.

Hail, Echols

When
June 22, 3:00 PM EST
Where
Echols County, 0.91 mi NW of Mayday
Measured
0.75 in hail
Reported by
Public
Coordinates
30.830, -83.010

Thunderstorm Wind, Echols

When
June 22, 3:00 PM EST
Where
Echols County, 0.59 mi W of Haylow
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.830, -82.910

Scattered trees were blown down. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525422, 525418, 525423, 525419, 525420, 525417, 525421.